Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 12, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 22, 2017, 4:19 AM EDT for Alger County, Michigan. It took effect at Aug 22, 2017, 8:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 4:19 AM EDT (08:19 UTC)
- In effect from
- Aug 22, 2017, 8:00 AM EDT
- Expired
- Aug 22, 2017, 9:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
881 WHUS43 KMQT 220819 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 419 AM EDT TUE AUG 22 2017 MIZ006-230100- /O.NEW.KMQT.BH.S.0012.170822T1200Z-170823T0100Z/ ALGER- 419 AM EDT TUE AUG 22 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ JLB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 3:17 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 22, 3:17 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Marquette MI 317 AM EDT Tue Aug 22 2017 .SHORT TERM...(This evening through Tuesday) Issued at 407 PM EDT MON AUG 21 2017 Tricky forecast through the late evening hours with respect to developing convection or potential convective development. These issues are a result of the typical variances as expected with convective allowing models. In this case, there are several areas of convection ongoing to the south and west of the U.P. Water vapor imagery shows a trough digging into the Northern Plains this after along with ongoing convective complex over southern MN. Visible satellite imagery shows extensive cloud cover to the west of the U.P. and well south of the area, over southern WI. Most of the U.P. has seen partly cloudy skies through most of the day; however, the cloud cover is steadily increasing from the west. Radar imagery is showing a convective complex lifting northeastward from northern IA into southern MN. Late this afternoon through Tonight: A weak stationary front stretching across much of northern WI, eastward across northern lower MI is expected to lift northward this evening as a warm front. This will be a result of a strengthening low pressure system over the Central Plains lifting northeastward toward the eastern U.P. As the warm front lifts northward late this afternoon into this evening, WAA and moisture will increase across the area. This will cause showers and thunderstorms to develop across much of the area. The greatest thunderstorm potential will be for the central and east half of the area through late evening, where instability values are expected to increase to around 500 - 1000 J/kg. Effective shear values along and just south of the warm front, will increase to around 30 to 35 knots, which may lead to a few strong to severe thunderstorms. The main threat from these thunderstorms would be the potential for hail. This will be mainly over the southeast half of the U.P. Heavier rain is also a possibility as an FGEN band is progged to develop and shift from west to east across the area. The best chance for a steadier heavy rainfall will be across portions of the central into the western portions of the area in the evening, then shifting eastward across the rest of the area late evening into the overnight. PWAT values are progged to be around 1.5 inches over the central and east through this evening. Drier air will filter in from the west overnight tonight, effectively putting an end to the rain showers from west to east. Tuesday: The surface low will shift farther north and east of the area throughout the day, again, leading to a decrease in any lingering rain showers over the far east portions of the U.P. early in the morning. At the same time, the upper level 500mb trough axis is expected to shift directly overhead. This will likely lead to some afternoon CU along with the possiblity of a couple of isolated showers during the afternoon hours. This will also result in more mixing during the day, keeping temperatures cooler that the past couple days. .LONG TERM...(Wednesday through Monday) Issued at 317 AM EDT TUE AUG 22 2017 Overall quiet weather is expected to prevail through the end of the work week, and possibly through much of the weekend. Temperatures will start off around 10 to 15 degrees below normal as cold air advection drops south across the region on Wednesday; however, expect temperatures to gradually modify back to near normal by this weekend. While a fairly potent shortwave is progged to dig across the Upper Great Lakes region Wednesday into Thursday, forecast soundings show ample dry air across the region which should limit any development of shower activity. The reinforcing shot of drier Canadian air and ample radiational cooling on Wednesday night will allow overnight lows to drop into the mid 30s across the interior west, which will result in areas of patchy frost. Thursday through the beginning of the weekend, surface high pressure will park across the Upper Great Lakes leading to mostly clear skies and with no precipitation expected. This weekend, shortwave activity will dig across the Upper Mississippi Valley increasing cloud cover from west to east by Sunday. Models have backed off on the precipitation tracking west to east across the area, with Saturday looking mostly dry and minimal chances for precipitation through Sunday. Early next week, high pressure looks like it will hold on; however, with the shortwave finally making its way over the Upper Great Lakes region, there will be a small chance for showers. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 138 AM EDT TUE AUG 22 2017 Scattered showers and a few thunderstorms will remain possible into the overnight hours then rain ends late. Conditions will continue to lower to IFR or LIFR at IWD and SAW but should only fall to MVFR at CMX. Conditions will steadily improve from west to east on Tuesday. NW winds will gust over 20 kts at all the TAF sites on Tuesday as drier air arrives. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 407 PM EDT MON AUG 21 2017 Winds will remain at or below 20 knots through the first half of the work week as the pressure gradient remains fairly weak across Lake Superior. The next chance for gusty winds will be Tuesday night into Wednesday as low pressure slides to the east of Lake Superior. Northwest winds may gust as high as 30 knots during that time period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KEC LONG TERM...Ritzman AVIATION...JLA MARINE...KEC
Hazardous weather outlook, Aug 21, 3:47 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 347 PM EDT Mon Aug 21 2017 MIZ001>007-009>014-084-085-221200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 347 PM EDT Mon Aug 21 2017 /247 PM CDT Mon Aug 21 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight, mainly across the central and east. The main hazard expected is heavy rain, which may result in ponding of water in areas of poor drainage at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a moderate to high swim risk along Alger beaches Tuesday and along Alger and Marquette beaches Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-221200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 347 PM EDT Mon Aug 21 2017 /247 PM CDT Mon Aug 21 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Isolated thunderstorms are possible over the southeast half of Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-221200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 347 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible this evening through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MZ
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:01 PM EDT | Special Weather Statement | MQT | Dickinson | 74 min |
| Aug 21, 9:10 PM EDT | Special Weather Statement | MQT | Alger | 50 min |
| Aug 21, 9:22 PM EDT | Special Weather Statement | MQT | Baraga | 38 min |
| Aug 21, 10:47 PM EDT | Small Craft Advisory | MQT | 52 hr |
Nearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.